Washington, 2012Damaging Wind in Washington, June 22, 2012
June 22, 2012 · NWS OTX · 1 event in 1 county or zone
A deep closed upper level low pressure system dropped south to just off the coast of Oregon. This placed the Inland Northwest under a moist and unstable southerly flow pattern.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed upper level low pressure system dropped south to just off the coast of Oregon. This placed the Inland Northwest under a moist and unstable southerly flow pattern. Some energy rotating around the low pressure system during the evening hours sparked off a line of convection that tracked north-northwestward across the Okanogan Valley. Strong outflow winds were reported across this area as the line of thunderstorms moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 22, 1:25 PM PST, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 1:25 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT Fri Jun 22 2012
.SYNOPSIS...
The threat for showers and thunderstorms will continue through this
evening. Some thunderstorms over the Idaho Panhandle this evening
may be capable of producing hail and locally heavy rain. More
thunderstorms are expected on Saturday and Sunday as low pressure
lingers over the region. This system will finally move out of the
Inland Northwest Tuesday night bringing a drier and more stable
weather pattern for Wednesday and Thursday.
&&
.DISCUSSION...
Tonight: Clearing over eastern WA and the Panhandle is allowing
temperatures to finally warm into the 80s. Coupled with the upper
40s to lower 50s dew points, the atmosphere should destabilize
rather nicely. Models show around 1000 J/kg of CAPE by late this
afteroon. Convection has started to fire in the Clearwater Mtns,
similar to the HRRR forecast. Based on this I have a bit more
confidence in the HRRR, and so we're looking at three potential
areas of convection.
The first is over the Clearwaters which should continue to fire
and propagate northward through the ID Panhandle this evening. The
second is forecast on the back end of the clouds moving into the
Okanogan Highlands. The convection would move northwest into the
north Cascades. The third area of convection would be over
northeast OR ahead of the main cloud band moving into the area
this evening. This convection would track along the ID/WA border
area this evening.
CAPE values are certainly supportive of moderate-sized hail. 0-6km
shear is good, but not great. Enough to keep the storms from being
pulse in nature but not sure there's enough to make supercells.
Heavy rain is still possible in the Cascades. But since the storms
should be moving at a decent speed and this area hasn't had a lot
of rain recently I'm thinking that the flash flood threat is
minimal. RJ
Saturday through Monday: Closed low will remain off the Oregon
coast through Monday. Models are in good agreement of pieces of
energy ejecting from the low and moving through the forecast area.
This will provide periods of showers and thunderstorms through the
weekend. Saturday is the best day for more widespread showers
across the region. Instability parameters such as CAPE, LI and 0-6
km shear show very favorable conditions for thunderstorm
development Saturday. The best area of instability will stretch
up the Idaho Panhandle from Shoshone county north to the Canadian
border and bending back toward the northeast mountains of WA. Kept
the likely thunderstorm wording for the afternoon for these
locations and chance of thunderstorms in the evening. Elsewhere,
slight chance exists across the basin, with a chance of thunder
along the Cascades and Spokane/Palouse, Okanogan areas. Sunday and
Monday there is still a threat of showers, but there is less
moisture to work with and the axis of instability is further east.
The best area of showers and thunderstorms will be across
northeast WA and the ID Panhandle. With less moisture there is
also the possibility of less cloud cover, and with less cloud
cover, we could actually warm to near or slightly above average
temperatures. /Nisbet
Monday night through Friday: The persistent upper-low currently
off the WA coast will lift to the northeast through the region
bringing one last round of heavier precipitation before relatively
drier conditions settle in. Models are in decent agreement that
the low will lift E/NE through the area but still illustrate
subtle differences on timing, strength, and how much of its energy
pinches off and lingers over the region on Wed...yet they have come
into much better agreement then runs 24 hours ago. Following the
passage of the low pressure system, the general consensus amongst
the models is to strengthen a ridge of high pressure over the Pac
NW yielding mostly dry conditions for most locations. I use mostly
dry wording due to each model depicting several very small
midlevel impulses drifting under the ridge which could lead to
localized areas of deeper instability and chance for afternoon
showers/thunderstorms. We have utilized a blend of the EC/GFS for
the Monday night/Tuesday period and trend toward their ensemble
means thereafter.
This resulted in Monday night and Tuesday being the wettest days
of the period with models showing upwards of a quarter to three
quarters of an inch (heavier in thunderstorms) possible through
Tuesday night. The slower and more negatively tilted EC spreads
precipitation across all locations in this period while the quicker
GFS focuses more on the eastern third of WA and ID Panhandle...in
response to developing westerly flow in the lee of the Cascades.
The precipitation threat shifts toward the Canadian border for
Tuesday night and potentially into Wednesday afternoon (per slower
EC). By Wednesday night through Friday, upper-level ridging will
be the more dominate weather feature leading to a warming and
drying trend at most locations. As mentioned above, we will likely
be monitoring a few midlevel small-scale circulations each capable
of a introducing a threat for showers and thunderstorms. Given how
far out these events are and lack of QPF in the models, the
forecast indicates dry conditions based on the large scale
subsidence under the ridge but could may need to be adjusted over
small areas when and where these circulations track.
Temperatures will be cooling below normal on Wednesday with
abundant cloud cover and rainfall then begin a slow warming trend
each day returning near to above normal by Friday. SB
&&
.AVIATION...
18Z TAFS: Showers and thunderstorms are expected late this afternoon
and evening at most locations. These should gradually move
northward out of the area late tonight. Some storms could be strong
in the Panhandle and northeast Washington this evening. There will
be some IFR and Mtn obscuration conditions with these storms. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 74 53 75 50 79 / 90 70 60 20 10 10
Coeur d'Alene 57 73 53 76 50 80 / 90 80 70 20 10 10
Pullman 53 71 49 75 49 77 / 80 70 60 10 10 10
Lewiston 61 80 55 83 54 83 / 70 60 40 10 10 10
Colville 58 76 52 78 49 85 / 90 80 70 40 10 10
Sandpoint 55 73 52 73 48 79 / 90 90 80 40 20 20
Kellogg 54 71 50 77 48 79 / 90 80 70 40 20 20
Moses Lake 58 79 53 80 53 82 / 70 50 20 10 0 10
Wenatchee 59 74 51 77 52 79 / 70 60 30 10 0 10
Omak 59 76 50 78 48 83 / 90 70 50 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 22, 1:55 PM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
255 PM PDT FRI JUN 22 2012
IDZ001>004-026-027-WAZ037-038-231200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
255 PM PDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY
WINDS. ISOLATED STORMS ACROSS NORTH IDAHO MAY BECOME SEVERE IN THE
LATE AFTERNOON AND EVENING WITH THE POTENTIAL FOR HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS.
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY. THESE
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED
SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS
MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.
WAZ042-231200-
EAST SLOPES NORTHERN CASCADES-
255 PM PDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE
STORMS WILL HAVE THE POTENTIAL HEAVY RAIN AND GUSTY WINDS. HEAVY
RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS
ALREADY RUNNING HIGH.
THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS AGAIN ON
SATURDAY. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE
FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE
CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.
WAZ031>036-041-043-044-231200-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
255 PM PDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FRIDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE STORMS WILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY
WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND
STREAMS.
THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY. THESE STORMS WILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY
WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND
STREAMS. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE
UPDATES.
In the hours before
Special weather statement, Jun 22, 6:56 PM PST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
756 PM PDT FRI JUN 22 2012
IDZ002-003-230345-
BENEWAH ID-KOOTENAI ID-
756 PM PDT FRI JUN 22 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 845 PM PDT
AT 753 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLUMMER..MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. HEAVY RAIN MAY RESULT IN PONDING OF WATER ON
ROADWAYS.
LAT...LON 4723 11675 4722 11679 4723 11704 4759 11705
4761 11669
TIME...MOT...LOC 0255Z 179DEG 23KT 4731 11689
VAN HORNLocal storm report, Jun 22, 7:05 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
805 PM PDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL PLUMMER 47.33N 116.88W
06/22/2012 E0.75 INCH BENEWAH ID PUBLIC
PENNY SIZED HAIL REPORTED
&&
JLSpecial weather statement, Jun 22, 7:08 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT FRI JUN 22 2012
IDZ002-003-230345-
BENEWAH ID-KOOTENAI ID-
808 PM PDT FRI JUN 22 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 845 PM PDT
AT 802 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM JUST NORTH
OF PLUMMER..MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES WAS REPORTED BY THE PUBLIC IN THE
TOWN OF PLUMMER...ALONG WITH HEAVY RAIN AND WIND GUSTS UP TO 25 TO
30 MPH.
LOCATIONS IMPACTED INCLUDE...
HARRISON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. ANY BOATERS ON LAKE COEUR D'ALENE SHOULD MOVE OFF
THE LAKE AND TAKE SHELTER IMMEDIATELY.
LAT...LON 4728 11676 4728 11704 4766 11704 4765 11665
TIME...MOT...LOC 0304Z 179DEG 23KT 4737 11689
VAN HORN
Thunderstorm Wind, Okanogan
- When
- June 22, 7:55 PM PST to 8:05 PM PST
- Where
- Okanogan County, 2.94 mi WSW of Okanogan
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 48.348, -119.635
Strong winds associated with outflow from a cluster of thunderstorms was thought to be responsible for damaging a roof on a resident house. The roof was picked up on the east side of the house and completely flipped over to the west side of the property, damaging two cars parked next to the home. The roof was actually a second roof on top of an old one. Showers the following week resulted in damage to the ceiling, drywall, and the carpet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, June 22, 2012$730,000 · EF2 · 4 events
- Hail and Damaging Winds in New Jersey, June 22, 20121 injured · $547,000 · 1.75 in hail · 30 events
- Hail and Damaging Wind in Wyoming, June 22, 2012$640,000 · 2.75 in hail · 6 events
- Hail and High Wind in Nebraska, June 22 to 23, 20121 injured · $305,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, June 22, 2012$111,000 · 1 in hail · 36 events
- Flood and Hail in Connecticut, June 22, 2012$145,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Nebraska, June 22, 2012$186,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 22 to 30, 2012$39,000 · 1 in hail · 30 events
- Damaging Wind and Lightning Strikes in Massachusetts, June 22, 20121 injured · $65,000 · 4 events
- Hail and Damaging Wind in Delaware, June 22, 2012$100,000 · 54 kt wind · 3 events
- Flash Flooding in New Jersey, June 22, 2012$100,000 · 2 events
- Flash Flood and Hail in Rhode Island, June 22, 2012$85,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386771.